Alpha S. Yap, B Med Sci, MB BS; Gregory I. Hockings, MB BS; Philip D. Boyle, MB BS
To the Editor: Severe hyperkalemia, which may produce muscle weakness and cardiac arrhythmias, is a recognized complication of renal failure. We report two cases of life-threatening hyperkalemia in patients on chronic dialysis in whom profuse diarrhea was the dominant symptom.
Hemofiltration was begun in a 61-year-old woman with reflux nephropathy because of hypotension during hemodialysis. At each hemofiltration one-third of her body weight was replaced with fluid containing an intended 1 mmol/L KC1. Immediately after the first treatment she developed nausea, vomiting, abdominal pain, and profuse diarrhea that resolved before her next treatment. Similar symptoms, lasting 24 to 36 hours,
Learn more about subscription options.
Register Now for a free account.
Yap AS, Hockings GI, Boyle PD. Hyperkalemia Associated with Diarrhea. Ann Intern Med. 1990;112:470. doi: 10.7326/0003-4819-76-3-112-6-470
Download citation file:
Published: Ann Intern Med. 1990;112(6):470.
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only